Fluoroquinolones are dangerous and can lead to a medical malpractice action

FDA Warns of Aortic Aneurysm Risk With Fluoroquinolones.

The US Food and Drug Administration (FDA) issued a warning today that fluoroquinolone use can increase the risk of aortic aneurysm.

 The agency is urging healthcare providers to avoid prescribing the powerful antibiotics to patients with or at risk for an aortic aneurysm, such as those with peripheral atherosclerotic vascular disease, hypertension, certain genetic conditions such as Marfan syndrome and Ehlers-Danlos syndrome, and the elderly. 

 "Although the risk of aortic aneurysm or dissection is low, we've observed that patients are twice as likely to experience an aortic aneurysm or dissection when prescribed a fluoroquinolone drug," FDA commissioner Scott Gottlieb, MD, said in the Drug Safety Communication.

"For patients who have an aortic aneurysm or are known to be at risk of an aortic aneurysm, we do not believe the benefits outweigh this risk, and alternative treatment should be considered."

The FDA reviewed adverse event reports and four recently published observational studies showing an increased risk of aortic aneurysm or dissection associated with fluoroquinolone use, which can lead to dangerous bleeding or even death.

The underlying reason for this increased risk cannot be determined, the statement notes. The background risk of aortic aneurysm also can vary depending on the population — from nine events/100,000 people/year in the general population to 300 events/100,000 people/year in the highest-risk individuals.

Patients are encouraged to talk with their healthcare provider before stopping use of a prescribed fluoroquinolone and to reserve these drugs for only life-threatening bacterial infections, appropriate to their risk profile.

"For some patients, the benefits of fluoroquinolones may continue to outweigh the risks for treatment of serious bacterial infections, such as pneumonia or intra-abdominal infections, but there are other serious, known risks associated with these strong antibiotics that must be carefully weighed when considering their use," Gottlieb said. 

The FDA has issued several prior safety communications about fluoroquinolone use, including in  July 2018 (significant decreases in blood sugar and certain mental health side effects),  July 2016  (disabling side effects of the tendons, muscles, joints, nerves, and central nervous system),  May 2016 (restrict use for certain uncomplicated infections),  August 2013  (peripheral neuropathy), and  July 2008  (tendinitis and tendon rupture). 

 

Copyright © 2016 - www.emergencymedicineexpert.com & Dr. Barry Gustin